for prescribers, scientists, professionals, patients, and families
By Peter R. Breggin, MD
|Tardive dyskinesia (TD) is a complex neurological disorder caused by antipsychotic (neuroleptic) drugs. It has many variations and afflicts both muscle control and mental processes. Among those given antipsychotics, TD occurs in very high rates in all age groups and is usually persistent and irreversible.|
About Drugs that Cause Tardive Dyskinesia
Antipsychotic drugs (also called neuroleptics) often masquerade as antidepressants, mood stabilizers, bipolar drugs, sleeping pills, and behavior control drugs in children. Recent ones are Abilify (aripiprazole), Geodon (ziprasidone), Invega (paliperidone), Latuda (lurasidone), Rexulti (brexpiprazole), Risperdal (risperidone), Saphris (asenapine), Seroquel (quetiapine), Symbyax (Zyprexa plus Prozac), and Zyprexa (olanzapine).
In recent years, Risperdal (risperidone) has most commonly come to my attention as a medical expert, and this website contains extra information about Risperdal and its manufacturer Johnson and Johnson (J&J). Since antipsychotic drugs are very similar to each other in causing TD, the information on Risperdal is relevant to all antipsychotic drugs, including the newer “atypicals,” which began with Risperdal.
The scientific information on this website continues to be useful in my research, publications, educational efforts, and work as a medical expert in legal cases. However, I also wish to share this information in one convenient place for TD victims and their families, for their attorneys and other medical experts, and for any citizens, scientists and professionals concerned about this worldwide epidemic of medication-induced brain damage and dysfunction.
ANTIPSYCHOTIC DRUGS (NEUROLEPTICS) BY TRADE AND CHEMICAL NAMES
|Newer (Novel or Atypical) Antipsychotics
|Older Antipsychotic Drugs
Asendin (amoxapine, approved and marketed as antidepressant)
Clozaril (clozapine, often incorrectly listed as
a newer drug, is the one truly atypical with a low
risk of causing TD but a higher risk of causing death)
Etrafon (Elavil plus Trilafon)
|Neuroleptics Used for Other Medical Purpose
Phenergan (promethazine; weak neuroleptic effects)
A Word about Recovery from Tardive Dyskinesia
Although most tardive dyskinesia (TD) cases are permanent, many people experience a partial or even whole recovery from TD symptoms gradually over months and years. At present, no medical approaches are consistently useful and many drug interventions can worsen the condition.
Botox can alleviate some dystonic spasms but has its limitations. I have found that it is usually most helpful for patients to stop all psychoactive substances, although some patients benefit from the judicious use of sedatives like benzodiazepines to calm their nervous system or analgesic medications to relieve the pain associated with dystonia.
I try to help people focus on the basics of healthy living, including good nutrition, moderate exercise, and worthwhile activities and relationships. In my clinical practice, I have found that individuals do best by also seeking their own preferred alternative approaches including massage, acupuncture, mindfulness training, yoga, Chinese medicine, various exercise routines, and non-psychoactive supplements.
When individuals want psychotherapy, I often emphasize spiritual coaching, along with the more common therapeutic emphasis on self-insight. If possible, I work with a couple or family to help each member deal with the stresses associated with TD and to maintain or develop the quality of their love relationship.
I have been able to help some individuals find new internal strengths, revitalizing old aspirations or ideals, and building loving relationships. I have seen people live surprisingly satisfying lives as they learn to focus their minds on more productive ways of thinking, feeling and acting, in a manner I describe in my book Guilt, Shame and Anxiety: Understanding and Overcoming Negative Emotions. However, in making these observations, I want to emphasize that my success depends more on my patient than on my therapy. Also, a substantial number of people do improve over time as a natural course of the disorder, and I encourage hope for this eventuality, while improving one’s overall health and emotional outlook.
Meanwhile, I am trying my best to stop my colleagues from prescribing these toxic chemicals and I urge people to avoid starting on them. If an individual is taking them, when at all possible it is best to carefully taper off them with as much personal and professional support as possible as I describe in my book, Psychiatric Drug Withdrawal.
What is Tardive Dyskinesia?
Tardive dyskinesia (TD) is a movement disorder caused by all drugs that block the function of dopamine neurons in the brain. This includes all antipsychotic drugs in common use as well as a few drugs used for other purposes.
Tardive dyskinesia commonly begins to appear within 3-6 months of exposure to the drugs, but cases have occurred from one or two doses. The risk of getting TD is very high. It afflicts 5% to 8% per year of individuals treated with the drug. The rates are cumulative in the first few years so that by three years 15% to 24% of patients will be afflicted. TD affects every age group from infancy to old age. Rates among the elderly are staggering, exceeding 20 % per year.
TD can impair any muscle functions that are partially or wholly under voluntary control such as the face, eye muscles, tongue, neck, back, abdomen, extremities, diaphragm and respiration, swallowing, and vocal cords. Coordination and posture can be afflicted.
TD can cause tremors, tics, and paresthesias (e.g., burning sensations, numbness).
TD can also afflict the autonomic nervous system, especially impairing gastrointestinal functioning as noted below in World Health Organization, I (2) (below).
Classic TD involves either rapid, jerky movements (choreiform) or slower, serpentine movements (athetoid). In the extreme, a patient may look as if he or she is playing a guitar in a wild rock band. He may be unable to sit or stand straight, or be unable to control constant head bobbing. Hands and feet or fingers and toes may curl uncontrollably.
A second form of TD, tardive dystonia, involves painful muscle contractions or spasms, often involving the neck, and sometimes leading to overall rigidity of the body.
A third form, tardive akathisia, involves psychomotor agitation, an inner torture that drives the person to move about compulsively seeking relief.
The various tardive disorders can exist separately or in combination. Unless identified at an early stage and the offending drugs stopped, these disorders nearly always become permanent.
Tardive dyskinesia frequently leads to exhaustion. It commonly causes humiliation with social withdrawal. It can vary from a disfiguring grimace to total disability. It also leads to shortened lifespan and frequently causes cognitive dysfunction and dementia. Antipsychotic drugs, without or without TD, can cause shrinkage (atrophy) of the brain and take years of the victim’s life.
There are many additional forms of TD including tardive psychosis and tardive dementia. Other forms include tardive tics and tardive autonomic nervous system disorders.
Most people with TD are also afflicted with a loss of cognitive functioning. Unfortunately, antipsychotic drugs not only cause TD, they mask the manifestation of the symptoms, so that the patient grows worse without initially realizing it. The TD disorder then breaks out, often amid emotional anguish from its effects, at a time with the drugs can no longer suppress it or the individual tries to withdraw from the drug.
Clinicians, patients and families must be able recognize the symptoms of TD in order to identify potential TD and to take appropriate action in stopping the medication. All health care providers must be prepared to educate patients and their families about the dangers of tardive dyskinesia.
Psychiatric drugs are not only dangerous to take, they are also dangerous to withdraw from. Withdrawal from psychiatric drugs, including antipsychotic drugs, should be done cautiously with professional supervision.Please see my book, Peter R. Breggin, MD, Psychiatric Drug Withdrawal: A Guide for Prescribers, Therapists, Patients and their Families.